July 2021 Palliative Pearls – Skip the Scope!
The scopolamine patch has little utility as a drying agent in palliative care.
Scopolamine patches can cause severe delirium and other side effects. We rarely use them as they often bring a new symptom burden in someone who isn’t imminently dying and are too slow to act in someone who is imminently dying.
For patients who are well enough to swallow pills and have excess secretions affecting their quality of life, consider glycopyrrolate. It has a much lower side effect burden and documented efficacy.
For imminently dying patients, most studies show that repositioning and reassurance are the best strategies. If treatment is important, consider atropine drops sublingually for patients who can no longer swallow.
Death Rattle and Oral Secretions – Palliative Care Network of Wisconsin (mypcnow.org)
For more information contact Dr. Leslie Estep or Dr. Anita Meyer at Hospice of the Northwest, 360-814-5550, or firstname.lastname@example.org or email@example.com